How Much Black Licorice Does It Take To Overdose?

Image courtesy of dave ungar

The trinity of divisive Halloween candies is made up of candy corn, marshmallow peanuts, and of course black licorice — perhaps the treat most likely to elicit either only joy or rage when it’s put into one’s candy sack. But there’s one thing that even those who stand firmly on the “love” side of this unbridgeable, anise-flavored chasm should know: When it comes to black licorice, there is such a thing as too much.

The Food and Drug Administration is reminding everyone this Halloween that while safe in small amounts, black licorice does in fact have things in it that can make you sick or kill you.

The candy contains the compound glycyrrhizin, FDA experts say, which is the sweet flavoring that comes from the licorice root.

But glycyrrhizin (go on, say it five times fast) can alter the potassium levels in your body. If those drop too far, you might experience symptoms like increased blood pressure, swelling, lethargy, or even abnormal heart rhythms or congestive heart failure.

Obviously, those are bad. But the good news is, it takes a fair amount of candy to cause a problem. For consumers who are over 40, the FDA says that eating 2 ounces of black licorice a day for at least two weeks could land you in the hospital with heart trouble.

In general, the agency recommends, no matter what your age, you should keep servings of black licorice small, and don’t eat large amounts in one go. If you have been eating large amounts of the candy, and you start to feel like your heart is beating weirdly or your muscles are going week, stop immediately and call your doctor. That goes double if you take any drugs or dietary supplements that might be affected by the extra glycyrrhizin.

Additionally, if you really love that taste for some reason and want to binge, many modern “black licorice” candies do not in fact contain any actual licorice, instead using various anise-based flavorings, and won’t have the same negative effects.